A Question of Health

Could I be allergic to flying? Is my high blood pressure making me light-headed?
Click to follow
Indy Lifestyle Online

Flying visit

Flying visit

Q. On a recent flight to the US on a Boeing 777, I developed what must have been some form of allergic reaction, as I started sneezing and had a runny nose that lasted for about 10 hours. It was like a cold coming on extremely quickly and then disappearing as rapidly. The next day, everything cleared up. On the return leg of the journey, I asked one of the cabin attendants about my condition. She said that the Boeing 777 was notorious for having extremely dry air, which may have caused it, and that the crew suffered from it periodically. She advised me to drink lots of water. I do not suffer from hay fever or anything like that. Is her explanation the likely cause, and her remedy the best one?

A. The air inside a modern airliner is a mixture of outside air and recirculated and filtered inside air. The relative humidity of this mixture is usually less than 20 per cent. This is much lower than the air that you normally breathe, and this dry air is probably the reason why you started sneezing and had a runny nose. This isn't an allergic reaction - it's a physiological reaction to the drying out of the inner lining of your nose. It is a good idea to drink plenty of fluids (but not alcohol) on aeroplanes. This will help to prevent dehydration and the drying out of your nose. Some people who suffer from your symptoms rub a little vegetable oil - almond oil or something similar - inside their nose at the beginning of the flight. This may help to prevent the dryness that leads to sneezing and dripping. The low humidity in planes can also dry the surface of the eyes. This can be a problem for contact-lens wearers.

Dizzy spells

Q. I have recently been diagnosed with high blood pressure and I'm getting some very unexpected symptoms. I have started taking a beta-blocker, atenolol, and I have had periods of dizziness. These happen particularly early in the morning and sometimes if I just stand up from a chair. The dizziness lasts for a few seconds and has never done me any harm, although I do worry that I might faint. My question is this: if my blood pressure is high, why should I be feeling light-headed?

A. Your symptoms of dizziness and light-headedness are not caused by your high blood pressure. But I suspect that they are being caused by the treatment you are receiving to lower your blood pressure. If you feel faint when you get up in the morning, or when you stand up from sitting, you are suffering from the typical symptoms of postural hypotension - an excessive fall in blood pressure when you change posture. Effectively, your blood pressure is dropping too low momentarily, leading to a brief lack of blood supply to the brain. This is likely to be a side-effect of the beta-blocker that you are taking. Beta-blockers (a whole family of drugs whose names all end in "olol") also slow down the heartbeat. This combination of effects makes it more difficult for your body to respond when you change from a sitting or lying position to a standing one. The next time you have your blood pressure checked, mention this to the doctor. You should have your blood pressure checked standing and sitting. Your pulse rate should also be checked. If there is a significant fall in blood pressure between sitting and standing, or if your pulse rate is very slow, you may need to change the dose of beta-blocker or change to another treatment. There are four main groups of drugs that can be used to treat high blood pressure, so, if you can't tolerate beta-blockers there are plenty of alternatives. One other non-drug suggestion: make sure that you are drinking plenty of fluids during the day. Mild dehydration, in conjunction with blood pressure treatment, can sometimes lead to postural hypotension.

Sign of maturity

Q. Can you give me any advice on a rather personal problem that is affecting my male pride? I am nearly 60 years old and I still have a reasonably active sex life. Fortunately, I have no problems with gaining or maintaining an erection. What I have noticed in recent years is that, when I ejaculate, I do not produce very much semen. As a younger man, this was never a problem. Although this may seen a minor worry and is possibly a sign of being older, I would be grateful for any advice.

A. Many men notice a decline in the amount of semen they produce as they get older, but the reason why it happens is not clear. There have been several research studies into semen volume. Unfortunately, they have produced conflicting results. One study in California discovered that semen volume and sperm counts declined as men get older. Between the ages of 30 and 50, semen volume fell by about 20 per cent on average, and it continued to decline up to the age of 80 (the researchers' cut-off age). Over the same increase in age, sperm counts also fell. But another study in Germany, however, showed that semen volume did not change at all as men got older. No one seems to have any useful treatment to increase semen volume, so I'm afraid this may be something that should be regarded as a sign of "maturity", rather than "getting old". If you are thinking of becoming a father again, you should be aware that some genetic conditions, such as achondroplasia (a form of dwarfism) are more likely to occur in the children of older fathers.

Have your say: Readers write

SF has stopped taking Celebrex for his arthritis and gone back to taking devil's claw:

Like the writer who was concerned about the safety of Celebrex after the Vioxx scare, I decided that NSAIDs were not the answer and reverted to taking devil's claw. This is a herbal remedy that I used to take before my arthritis became severe. Numerous reputable trials have shown its efficacy, and two recent trials have shown it to be as effective or more effective than NSAIDs. After three weeks of taking devil's claw, I feel fine, and the arthritis is being kept under control.

Send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk.

Dr Kavalier is unable to respond personally to questions

Comments